CSN Login
Members Online: 20

IP, Round 4, Hit the fan!

Pamela B's picture
Pamela B
Posts: 108
Joined: Jan 2013

Thought I was getting through rounds 1-3 way too easy. Just fatigue for a day or two and slightly fuzzy brain. Finished round four last week and am still fatigued, fuzzy, and now have the dreaded neuropathy in my feet. The fatigue comes and goes. Is this normal for IP treatments? Usually it was just a day or two after the treatment. Not a week later! Does the neuropathy ever go away and is there any treatment for it. (besides sticking my hands and feet in ice.) Do they put appetite enhancers in the chemo??? All want to do is eat! I guess that is a good thing but I am gaining weight not losing it. I was really psyched up to go all 6 rounds to get the biggest bang for the buck but now I am not so sure. It is a fine line between that and doing irreparable damage to my body. Any other IP experiences to share? What was your age when you had IP? I know they focus on younger woman and maybe I was a older, but healthy, outlier on the curve.

123Miley's picture
123Miley
Posts: 91
Joined: Jan 2013

I can't really speak for the IP chemo - I had to discontinue after one IP treatment due to complications from scar tissue.  I did develop neuropathy but it was from from Taxol.  

At some point I discovered and started using Diachieve foot cream.  It was developed for diabetic neuropathy. It didn't make the neuropathy go away but helped a lot with the pain and tingling.  My neuropathy eventually got bad enough I was switched from Taxol to Taxotere - which seemed to help.  But I was on chemo for nearly a year.  Once I was done the pain and swelling in my feet went away and it took a while - but I did get most of the feeling back.  Never got full feeling back in my toes but no more pain and it no longer has a big impact on what I do.  The main thing I still notice is when I get overly fatigued especiallywhile running on uneven ground. I have a bit of trouble doing lunges without losing my balance (but I don't do those much anymore anyway - LOL!).  I also feel it or notice it sometimes in the mornings when I wake up.  All in all it was a small price to pay considering that was over 5 years ago and I am still here!  

You might want to look into the Diachieve Foot Cream to at least provide a little relaxing relief.  You can look it up and order it on line. 

The fatigue was progressive for me - worse and longer after 6 treatments than it was after 2 for example.  I was on Carbo/Taxol  - but nothing via IP. 

Eating?  Yes.  Weight gain?  Yes!  They probably give you steriods with the other drugs - they made me super hungry!

 

 

wholfmeister's picture
wholfmeister
Posts: 247
Joined: Dec 2012

Hi, Pamela!

I think it is good news...you sound pretty typical, and I think I'm typical, too!  I was 59 when diagnosed March 2012.  I did IV/IP for 6 rounds July-December.  28 day cycle, which I think is spaced out a little more than yours.  That might make a difference.  Some months were rougher than others, but the fatigue generally lasted longer as time went on.  It took about a week to recover by the end.  My worst was month 4 or 5.

And I did not get neuropathy until the end!  Just the middle three toes on each foot.  It is not subsiding, because I am continuing IV taxol every 28 days.  I am hoping it is temporary.  Taking some B vitamins and alpha lipoeic acid.  Tried acupuncture without any effect.  I am going to look for the cream that was mentioned.

Yes! The wonderful steroids! I am not happy about gaining a couple pounds every month, even when I work so hard to exercise and eat right!  

Be sure you are staying really well hydrated before and after treatment.  Don't forget the Miralax, even if you think you don't need it. Rest. Light exercise.  Pamper yourself!  Only two more rounds!  The end is in sight!  This is the roughest treatment, and you are almost done.  

I'd come do it with you if I could!

Alexandra's picture
Alexandra
Posts: 1198
Joined: Jul 2012

Hello Pamela.

I turned 45 halfway through chemo. I had all 7 rounds via IV because my IP port never healed and was eventually removed. I had fatigue days 2 through 7 after every round, fatigue getting progressively worse with every round. Today, 5 months after finishing chemo I still have fatigue and "chemo brain". I am sticking to my story; despite my lawfully wedded mortgage co-applicant thinking that I am just as confused and lazy as I've always been.

My peripheral neuropathy started after round 3 (in toes) lasted for a few months, it was somewhat relieved by taking Gabapentin x 3 daily. During last 3 chemos (after hysterectomy) I wore ice socks and asked to decrease Taxol by 20%. I still have neuropathy in my feet and hands, it may or may not ever completely go away.

I also gained a lot of weight; I would like to blame steroids, but eating tons of ice cream and potato chips while sitting on the couch watching TV all day did not help either. My excellent appetite was often enhanced by 420-induced munchies.

Hang in there Pamela, this too shall pass

 

 

culka's picture
culka
Posts: 158
Joined: Oct 2009

Is your mortgage co-applicant still breezing?

Do you know how that lady came to card reader and asked about her future?

Card reader said: "you will be widow"

Lady replied:"I know that, just tell me if I have to go to jail too."

Alexandra's picture
Alexandra
Posts: 1198
Joined: Jul 2012

He is OK, and I will not be appearing on "Deadlieast Women" any time soon. After 20+ years we are used to each others' little idiosyncrasies.

kimberly sue 63's picture
kimberly sue 63
Posts: 388
Joined: Apr 2012

Neuropathy is hard to deal with. Ask your Dr. for Gralise. It is a long acting Gralise. Which works on nerve pain. I got neuropathy after my treatments over 8 months. I have been taking Gralise 600 mg daily and I just went off of it an most of my feet neuropathy is gone. It at least is not constant now. Kim

Pamela B's picture
Pamela B
Posts: 108
Joined: Jan 2013
Sounds like I am in the company of some wonderful women and am "normal" given the situation. Just knowing you all have either been through it or are still going through this with me helps so much. Don't know where I would be without the information and support I receive on this forum. Thank you ladies. I am forever grateful to all of you.
 
Scheduled for round 5 on Monday but will meet with the doctor before to ask lots of questions!
dottyann's picture
dottyann
Posts: 6
Joined: Feb 2010

I had IP chemo back in 2006. Yes fatigue is normal. I was 58 but in good health prior to my diagnosis.I have permanent neuropathy in my feet since then. I was NED for 2 1/2 years after but since then I have had very little time with NED since then. Of coursse they took out my IP port a few months after my initial chemo. If a reoccurence is found after that it means it has metastasis to other organs. I have had small lesions in other areas. I am at a point that the Docs are just keeping me stable to prevent it from spreading. I am still independent, retired from work last year. I pace my activities since I have constant fatigue. I am grateful that I am still alive and count my blessings every day. I try to make the most of my life right now since I know my life is limited. Hope you are doing well and best of luck with your treatments. Remember your life will never be the same again but life is worth fighting hard for!

 

 

 

poopergirl14052's picture
poopergirl14052
Posts: 1142
Joined: Nov 2010

Started when I had first line chemo and never really went away. I tried to deal with it for awhile...dr. me on Nuerontin and it helps..at least I can walk better and sleep at night.. Never had ip chemo..dr. said because of bowel resection I would get very sick. Best of luck ..stay strong...val

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network